Although some data has suggested a potential association between receipt of the quadrivalent human papillomavirus (HPV) vaccination and subsequent venous thromboembolism (VTE; blood clot), an analysis that included more than 500,000 women who received the vaccine did not find an increased risk of VTE, according to a study in the July 9 issue of JAMA.
“Safety concerns can compromise immunization programs to the detriment of public health, and timely evaluations of such concerns are essential,” the authors write.
Nikolai Madrid Scheller, M.B., of Statens Serum Institut, Copenhagen, Denmark, and colleagues used data from Danish national registers to evaluate the potential link between quadrivalent HPV vaccination and VTE. Information on vaccination, use of oral contraceptives, use of anticoagulants (blood thinners), and the outcome of a first hospital diagnosis of VTE not related to pregnancy, surgery, or cancer was obtained from Danish registers.
The study included all Danish women, ages 10 through 44 years, from October 2006 through July 2013 (n = 1,613,798), including 500,345 (31 percent) who received the quadrivalent HPV vaccine; there were 4,375 incident cases of VTE. Of these, 889 women (20 percent) were vaccinated during the study period. Analysis of the data did not find an association between the quadrivalent HPV vaccine and VTE during the 42 days following vaccination (defined as the main risk period).
“Our results, which were consistent after adjustment for oral contraceptive use and in girls and young women as well as mid-adult women, do not provide support for an increased risk of VTE following quadrivalent HPV vaccination,” the researchers write.
The above post is reprinted from materials provided by JAMA - Journal of the American Medical Association. Note: Materials may be edited for content and length.
Cite This Page: